Alert archive / South Dakota / Flash Flood Warnings in 2007
Flash Flood Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at May 22, 2007, 9:57 PM CDT for Davison County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2007, 9:57 PM CDT (02:57 UTC)
- Expired
- May 23, 2007, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Davison County, SD
The radar
The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 10:25 PM CDT | FLASH FLOOD | Mitchell, SD | STANDING WATER IN THE STREETS IN MITCHELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 230259 FFWFSD SDC035-230600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 957 PM CDT TUE MAY 22 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 100 AM CDT * AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM MITCHELL TO 12 MILES SOUTHEAST OF PICKSTOWN...MOVING NORTHEAST AT 35 MPH. * THE STORMS PRODUCING VERY HEAVY RAIN WILL CONTINUE TO MOVE OVER MITCHELL THROUGH 11 PM. URBAN FLOODING IS EXPECTED...INCLUDING FLOODING OF LOW-LYING OR POORLY DRAINED INTERSETIONS. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE LIKELY...PRODUCING ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IN THE WARNED AREA THROUGH 11 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS. LAT...LON 4352 9830 4352 9799 4384 9797 4383 9830 $$ JH
1 follow-up statement
000 WGUS73 KFSD 230358 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 PM CDT TUE MAY 22 2007 SDC035-230600- DAVISON SD- 1052 PM CDT TUE MAY 22 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR DAVISON COUNTY... AT 1025 PM CDT...THE PUBLIC REPORTED LOCALIZED STREET FLOODING WITHIN THE CITY OF MITCHELL. AS OF 1055 PM CDT...THE STRONGER THUNDERSTORMS RESPONSIBLE FOR THE STREET FLOODING HAVE MOVED EAST OF DAVISON COUNTY. HOWEVER LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS DAVISON COUNTY THROUGH AT LEAST 1 AM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS. LAT...LON 4352 9830 4352 9799 4384 9797 4383 9830 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:20 PM CDT, 37 minutes earlier.
Area forecast discussion, May 22, 9:20 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT WED MAY 22 2007 .DISCUSSION... HAS BEEN FAIRLY QUIET THROUGH MUCH OF THE EVENING OVER THE AREA...BUT CONVECTION WHICH DEVELOPED ALONG COLD FRONT THROUGH CENTRAL NEBRASKA IS NOW BEGINNING TO PUSH INTO OUR SOUTHWESTERN ZONES...AIDED BY A SHORTWAVE TRACKING OUT OF WESTERN NEBRASKA. WHILE THE SEVERE THREAT IS WANING...STILL COULD SEE AN ISOLATED SEVERE STORM WITH CAPES STILL AROUND 1000 J/KG AND LI/S OF -5 OVER THE WESTERN PORTIONS OF THE CWA...THOUGH STABILITY WILL BE INCREASING THROUGH THE NEXT COUPLE OF HOURS. MORE LIKELY ISSUE WILL BE HEAVY RAINFALL WITH ACTIVITY TRAINING OUT OF NEBRASKA INTO THE JAMES RIVER VALLEY. SOME LOCALES CURRENTLY REPORTING RAINFALL RATES OF 3 TO 4 INCHES AN HOUR...SO FLASH FLOODING WILL BECOME AN ISSUE. COLD FRONT HAS BEEN MOVING SLIGHTLY FASTER THAN WE HAD FORECASTED...SO HAD TO MAKE SOME MINOR ADJUSTMENTS TO SHORT TERM GRIDS WITH REGARD TO TEMPERATURE/DEW POINTS/WINDS/AND POPS FOR THE OVERNIGHT. UPDATES ALREADY SENT OUT. /JM && .AVIATION... VFR CONDITIONS WILL BE PREVALENT THROUGHOUT THE AREA TONIGHT INTO WEDNESDAY. THE ONLY EXCEPTION WILL BE NEAR TSRA...WHICH ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE 04Z-12Z TIMEFRAME AS LINE OF TSRA IN CNTRL NEBRASKA MOVES NORTH-NORTHEAST INTO THE CWA. LOCALLY IFR VSBYS AND MVFR CIGS LIKELY WITHIN THIS LINE OF TSRA...EXPECTED TO MAINLY AFFECT KHON 04Z-06Z...AND KFSD 07Z-10Z. && .PREV DISCUSSION... TOTALLY AGREE WITH SPC PRODUCTS INCLUDING SWOMCD ABOUT DVLPG CONVECTIVE POTENTIAL IN ERN HLF SD REST OF THE AFTN INTO THE EVE. N/S TROF/CDFNT HUNG UP IN CNTRL SD ATTM...WITH GOOD CONVERGENCE AND INSTABILITY DVLPG IN WRN CWA. DESPITE FAIRLY WEAK SHEAR... INSTABILITY GOOD FOR HAILERS. BIQ QUESTION IS HOW FAR EAST CONVECTION GETS BEFORE IT RUNS OUT OF GAS AND DYNAMICS...AND WILL KEEP MAIN TSTMS AND QPF WEST OF I29...EVEN THOUGH IT WILL PUSH EAST SOME WITH FNT. ALSO WIND SHIFT SHOULD MOVE EWD OVR CWA SLOWER THAN PREV FCST. OTRW MINS IN THE BALLPARK. ON WED FNT GETS THROUGH BUT THEN GETS HUNG UP E/SE OF FCST AREA LATER ON. MDTLY STG SHRTWV APPCHG FROM THE SW SEEMS TO BE THE CULPRIT AND THIS WILL PRBLY KEEP SHWR/TSTM THREAT IN WED ESPLY ERN PART OF FCST AREA. SHRTWV THEN MOVE UP INTO FCST AREA WED NGT AND MAY SOCK NWRN IA WITH SOME PRETTY GOOD RAIN/TSTMS. BIG QSTN IS HOW FAR TO THE W/NW TO GO WITH THIS AND HAVE ALLOWED FOR A STEADILY DCRG THREAT NWWD FROM NWRN IA TO NEAR JAMES VLY FOR LATE WED INTO THU MRNG...UNTIL WE CAN GET MORE FINE TUNED. THIS SHRTWV BY THE WAY THO IT WASNT THERE TO ANY CLOSE EXTENT ON PAST RUNS...IS HANDLD ABOUT THE SAME BY ALL THE MODELS I HAVE LOOKED AT...ALL THE WAT FROM THE GFS/NAM PACKAGES TO THE LOWLY NGM AND NOGAPS...PLUS OUR FRIENDS FROM CANADA AND ECMWF LAND. IT MAY TURN OUT TO GET JUST NWRN IA BUT THE WAY MODEL SOLNS HAVE BEEN BACKING UP LATELY WE HAVE TO ALLOW FOR PCPN TO BACK UP AS WELL WITH THIS SYS. THIS SYS SEEMS TO MOVE OUT PRETTY WELL DURG THU. WE ARE THEN FACED WITH THE NEXT SYS FRI INTO SAT. THIS ONE WILL PRBLY BRING BEST PCPN THREAT TO THE N AND W OF AREA INITIALLY BUT BY FRI NGT INTO ERY SAT DECENT THREAT MOVES ACRS OUT FCST AREA FROM THE NW. WE WILL ALLOW THIS ONE OUT BY SAT NGT AND SUN. THEN IT LOOKS LIKE ANOTHER ONE FOR MON OR TUE. FOR NOW HAVE KEPT MON...THE HOLIDAY...DRY AS WE HAVE CARRIED IT. AM BETTING THE GFS IS GUNG GO ON TIMING AS IT IS SOMETIMES BUT WE WILL HAVE TO CONT TO CHECK IT OUT. MODEL VARIATIONS FROM RUN TO RUN AND AMONG THEMSELVES WILL NO DOUBT CONTINUE. GFS FOR EXAMPLE DOESNT HAVE THE RIDGING TO THE EXTENT OF THE ECMWF. TRUST THE ECMWF A LITTLE MORE AND THIS IS ONE REASON WE ARE GOING FOR A DECENT WARMUP BY MON AND TUE AFTER OSCILLATING FROM MILD TO MDTLY COOL FROM NOW TILL THEN. WIND ADVY NOW LONGER NEEDED FOR ERY THIS EVE AS WINDS HAVE SLIPPED BLO ADVY LEVELS SO AM KILLING THIS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM/WILLIAMS
Hazardous weather outlook, May 22, 11:44 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT TUE MAY 22 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT TUE MAY 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS SHOULD DEVELOP WEST OF INTERSTATE 29 LATE THIS AFTERNOON AND EVENING...AND THEN MOVE EAST TONIGHT. ISOLATED STORMS COULD BE SEVERE WITH HAIL UP TO NICKEL SIZE AND WIND GUSTS TO 60 MPH. OTHERWISE...THE THUNDERSTORMS MAY PRODUCE ONE TO TWO INCHES OF RAINFALL...MAINLY ALONG THE JAMES AND BIG SIOUX RIVER BASINS. FLOODING... THE JAMES RIVER IN SOUTH DAKOTA WILL CONTINUE TO EXPERIENCE FLOODING DUE TO HEAVY RAINFALL EARLY THIS MONTH. MODERATE TO MAJOR FLOODING ALONG THE JAMES RIVER WILL CONTINUE FOR AN EXTENDED PERIOD OF TIME...WITH MANY LOCATIONS FROM MITCHELL TO YANKTON NOT FALLING BELOW FLOOD STAGE UNTIL EARLY JUNE. THE RIVER STAGES WILL BE WATCHED CLOSELY THE NEXT FEW DAYS DUE TO THE HEAVY RAINFALL EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF INTERSTATE 29 WEDNESDAY EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:30 PM CDT | Flash Flood Warning | FSD | Charles Mix, Douglas | 3 hr |
| May 23, 12:34 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 26 min |
Nearby
Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.